Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:21 PM CDT for Clay County, Republic County, Washington County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 8:21 PM CDT (01:21 UTC)
- Expired
- Oct 6, 2017, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.4
The text
As transmitted.
774
WUUS53 KTOP 070121
SVRTOP
KSC027-157-201-070200-
/O.NEW.KTOP.SV.W.0174.171007T0121Z-171007T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
821 PM CDT FRI OCT 6 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Republic County in north central Kansas...
Southwestern Washington County in north central Kansas...
Clay County in north central Kansas...
* Until 900 PM CDT
* At 820 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Agenda to near Miltonvale, moving
east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clay Center, Clifton, Linn, Morganville, Green, Palmer, Agenda,
Vining and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3967 9696 3928 9696 3931 9737 3965 9737
3965 9751 3972 9750
TIME...MOT...LOC 0120Z 270DEG 45KT 3966 9741 3939 9746
HAIL...0.75IN
WIND...60MPH
$$
Cohen3 follow-up statements
940 WWUS53 KTOP 070139 SVSTOP Severe Weather Statement National Weather Service Topeka KS 839 PM CDT FRI OCT 6 2017 KSC157-070148- /O.CAN.KTOP.SV.W.0174.000000T0000Z-171007T0200Z/ Republic- 839 PM CDT FRI OCT 6 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 1100 PM CDT for north central and northeastern Kansas. LAT...LON 3967 9696 3939 9696 3939 9737 3971 9737 TIME...MOT...LOC 0138Z 270DEG 45KT 3966 9713 3939 9718 $$ KSC027-201-070200- /O.CON.KTOP.SV.W.0174.000000T0000Z-171007T0200Z/ Washington-Clay- 839 PM CDT FRI OCT 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN WASHINGTON AND NORTHERN CLAY COUNTIES... At 838 PM CDT, severe thunderstorms were located along a line extending from near Palmer to near Clay Center, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clay Center, Clifton, Linn, Morganville, Green, Palmer and Vining. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3967 9696 3939 9696 3939 9737 3971 9737 TIME...MOT...LOC 0138Z 270DEG 45KT 3966 9713 3939 9718 HAIL...0.75IN WIND...60MPH $$ Cohen
090 WWUS53 KTOP 070145 SVSTOP Severe Weather Statement National Weather Service Topeka KS 845 PM CDT FRI OCT 6 2017 KSC027-201-070200- /O.CON.KTOP.SV.W.0174.000000T0000Z-171007T0200Z/ Washington-Clay- 845 PM CDT FRI OCT 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN WASHINGTON AND NORTHEASTERN CLAY COUNTIES... At 844 PM CDT, severe thunderstorms were located along a line extending from 3 miles southeast of Linn to 4 miles east of Morganville, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Linn and Palmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3947 9696 3948 9726 3970 9727 3967 9696 TIME...MOT...LOC 0144Z 257DEG 44KT 3966 9703 3948 9711 HAIL...0.75IN WIND...60MPH $$ Cohen
890
WWUS53 KTOP 070152
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
852 PM CDT FRI OCT 6 2017
KSC027-201-070202-
/O.EXP.KTOP.SV.W.0174.000000T0000Z-171007T0200Z/
Washington-Clay-
852 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3947 9696 3948 9726 3970 9727 3967 9696
TIME...MOT...LOC 0152Z 264DEG 36KT 3967 9697 3949 9705
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:28 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 6, 6:28 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 628 PM CDT Fri Oct 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Oct 6 2017 Surface analysis this afternoon indicates a front draped southwestward from the middle MO Valley to west-central KS. Trajectories around an anticyclone positioned well east of the forecast area are encouraging the return of rich boundary-layer moisture ahead of the front and east of a diffuse pre-frontal trough extending from west-central KS to northeast NM. Insolation on the warm side of the front and east of the surface trough has continued to support an erosion of antecedent convective inhibition across western parts of the area. As a result, billow-cloud structures on the warm side of the front continue transitioning to more agitated cumulus fields with embedded horizontal convective roll structures amidst middle 60s to near 70F dewpoints -- from south-central KS extending as far northeast as Clay Center and Abilene. Visible satellite loops continue highlighting the boundary-layer static stability reduction as billow-cloud formations transition to more cellular cumulus structures and small horizontal convective rolls. The initiation of deeper convection is occurring along the front from north-central KS to southwest KS, and will continue into the early evening hours. The convection will likely develop into a broken squall line as stronger deep ascent ahead of a mid-level trough overtakes the buoyant pre-frontal air. This activity will progress across the region through the evening, with damaging winds and perhaps a couple of tornadoes possible -- primarily in the 6-11 PM time frame. The Flood Watch will continue across northern parts of the forecast area as a period of heavy rain will be likely. Storms will move east of the area by early Saturday morning, with lingering showers and cooler temperatures behind the front. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Oct 6 2017 Quieter weather anticipated for most of the extended period as upper troughing begins to deepen across the intermountain west region. Sfc cyclone builds across Colorado through Sunday with a warm front stretching from west to east across the CWA. Upper forcing and precip chances associated with the mid level trough axis arrives by Monday evening. Model trends with the GFS and ECMWF are fairly consistent with the wave placement, warranting the likely pops during the period. Instability is weak with the slow moisture return into the region so thunderstorm chances are limited. Strong caa behind the boundary on Tuesday along with lingering showers and cloud cover progs highs in the upper 50s to lower 60s for much of the CWA. The cooler airmass appears fairly shallow with the southerly flow returning for the remainder of the week and temps recovering back into the 70s. Overnight lows are mostly in the upper 40s to lower 50s with the exception of Wednesday morning. With the sfc ridge axis directly overhead and the unmodified cool airmass in place, could easily see upper 30s creeping into the northern half of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Oct 6 2017 Monitoring the frontal boundary and line of TSRA anticipated to impact KMHK between 02Z and 05Z with KTOP and KFOE being in the 05Z to 08Z time frame. Predominant MVFR conditions are expected with the heavier convection lower categories to IFR mentioned in a Tempo group. Southerly winds veer to the west behind the boundary, remaining gusty enough to preclude mention of LLWS. Post frontal high end IFR to low end MVFR is consistent between short term forecast soundings, showing drier air quickly clearing the cloud deck in the mid to late morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Cohen LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Oct 6, 3:19 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Fri Oct 6 2017 KSZ008>012-020>024-026-034>039-054-072030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of strong to severe thunderstorms is expected to spread eastward during the 6 PM to 11 PM time frame this evening. Widely scattered damaging wind gusts and perhaps a tornado or two will be possible. Isolated hail to the size of quarters may also occur. The most likely area affected will be along and west of a line from Seneca to Emporia. A Flood Watch is in effect for portions of northeast and north central Kansas through tonight north and west of a line from Hiawatha to Manhattan and Abilene. The combination of heavy rainfall over the last few days, coupled with the possibility of 1 to 2 more inches of rain today and tonight, may lead to flooding in areas of poor drainage and along small streams and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across portions of north-central and northeast Kansas this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ040-055-056-058-059-072030- Douglas-Osage-Franklin-Coffey-Anderson- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms with locally strong wind gusts and heavy rainfall will move across the area late this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Oct 6, 4:40 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT FRI OCT 6 2017
KSZ009-010-062215-
Washington-Marshall-
440 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marysville, Washington, Hanover, Greenleaf and Bremen.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3987 9661 3968 9707 3978 9717 4000 9693
4000 9678
TIME...MOT...LOC 2140Z 230DEG 40KT 3978 9704
CohenSpecial weather statement, Oct 6, 5:31 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
531 PM CDT FRI OCT 6 2017
KSZ010-011-062300-
Nemaha-Marshall-
531 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Summerfield, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3999 9605 3986 9640 3993 9648 4000 9639
4000 9606
TIME...MOT...LOC 2231Z 233DEG 35KT 3993 9637
DrakeLocal storm report, Oct 6, 7:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST GLASCO 39.36N 97.84W
10/06/2017 E60 MPH CLOUD KS LAW ENFORCEMENT
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:16 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 29 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 61 min |
| Oct 6, 7:49 PM CDT | Tornado Warning | TOP | Cloud | 26 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 6, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Oct 6, 9:21 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 9 min |
| Oct 6, 9:47 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 43 min |
| Oct 6, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 35 min |
| Oct 6, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 28 min |
| Oct 7, 3:34 AM CDT | River Flood Warning | TOP | Marshall | 44 hr |
| Oct 7, 2:20 PM CDT | River Flood Warning | TOP | Clay | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.